Recent Blog Articles

Staying Healthy

Clostridium difficile: An intestinal infection on the rise

October 13, 2020

Intestinal infection known as C. diff can spread through spores and cause diarrhea

clostridium difficile, c. diff

Why would you get an intestinal infection, like C. diff, from treating a different illness with antibiotics?

When you're admitted to a hospital, you expect to receive tests and treatments that will make you feel better. When you get antibiotics in the hospital, you expect that the drugs will treat or prevent infection. But it doesn't always work that way. A distressing number of patients acquire infections while they are in the hospital. And antibiotic therapy can actually increase the odds of coming down with a hospital-acquired infection, particularly when the cause is a bacterium namedĀ Clostridium difficile. Although doctors are working hard to control intestinal infections caused by the bug commonly (if not fondly) known asĀ C. diff, the problem is rapidly becoming more common, more serious, and harder to treat.

To continue reading this article, you must log in.

Subscribe to Harvard Health Online for immediate access to health news and information from Harvard Medical School.

  • Research health conditions
  • Check your symptoms
  • Prepare for a doctor's visit or test
  • Find the best treatments and procedures for you
  • Explore options for better nutrition and exercise
Learn more about the many benefits and features of joining Harvard Health Online »

I'd like to receive access to Harvard Health Online for only $4.99 a month.

Sign Me Up

Already a member? Login ».

Disclaimer:

As a service to our readers, Harvard Health Publishing provides access to our library of archived content. Please note the date of last review or update on all articles. No content on this site, regardless of date, should ever be used as a substitute for direct medical advice from your doctor or other qualified clinician.